North Dakota, 2007

Hail and Damaging Winds in North Dakota, July 25, 2007

July 25, 2007 · NWS FGF · 11 events in 3 counties and zones

On the evening of the 25th, a cold front moved from north central North Dakota into northeast North Dakota. Ahead of the cold front, the airmass was very hot and humid, with temperatures from 90F to 95F and dew points in the mid 70s to around 80F.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On the evening of the 25th, a cold front moved from north central North Dakota into northeast North Dakota. Ahead of the cold front, the airmass was very hot and humid, with temperatures from 90F to 95F and dew points in the mid 70s to around 80F. Thunderstorms formed along the front, moved east and weakened, and then reformed back to the west. Collapsing storms also produced outflow boundaries that lasted for several hours on radar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 25, 1:32 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 25, 1:32 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
232 PM CDT WED JUL 25 2007

.SHORT TERM...FOCUS WILL BE TONIGHT REGARDING CONVECTION AND
SEVERE/HEAVY RAIN POTENTIAL. 12Z MODELS INITIALIZED WELL EXCEPT
FOR THE GFS SFC DEWPOINT FIELD. THE NAM HAS TRENDED SLIGHTLY
FASTER WITH THE PROGRESSION OF THE COLD FRONT WITH THE GFS TIMING
REMAINING CONSISTENT. WILL GENERALLY FOLLOW THE MORE CONSISTENT GFS
FOR TIMING AND A BLEND FOR OTHER FIELDS.

TONIGHT...THE FORECAST APPEARS TO BE UNFOLDING AS EXPECTED. CLEAR
SKIES AHEAD OF COLD FRONT HAVE ALLOWED TEMPS TO REACH THE 90S AND
DEWPOINTS ARE HOLDING IN THE MID-70S. WILL KEEP HEAT ADVISORY IN
EFFECT UNTIL 7PM. HOT AND MOIST AIRMASS YIELDING MLCAPES 2500-3500
J/KG. WARM MID-LEVEL TEMPS WILL CONTINUE TO INHIBIT
CONVECTION...AND ALL PRECIP EXPECTED TO BE ALONG AND BEHIND THE
FRONT. COLD FRONT WILL BE ALONG A DVL-BIS LINE AT 00Z AND NEAR A
BDE-GFK-JMS LINE AT 06Z. BEST SEVERE AND LOCALLY HEAVY RAIN
POTENTIAL WILL BE ACROSS NE ND INTO THE N RED RIVER VALLEY. THE
CONVERGENCE ALONG THE FRONT WILL BE STRONGEST IN THIS AREA...AND
FRONT WILL BE INTERACTING WITH THE AIRMASS BEFORE SUNSET.
ALSO...DEEP LAYER SHEAR INCREASES TO NEAR 40KTS AFTER 00Z ACROSS
THIS AREA. WITH SUCH LARGE CAPE AND INCREASING DEEP LAYER SHEAR
SPC SLIGHT RISK REASONABLE. LOCALLY HEAVY RAIN POSSIBLE GIVEN
PRECIPITABLE WATER VALUES ABOVE 2.0 INCHES AND EXPECTED SLOW STORM
MOVEMENT (AROUND 10KTS). THESE POTENTIAL HAZARDS MENTIONED IN HWO AND
GRIDS. EXPECTED COVERAGE OF HEAVY RAIN POTENTIAL NOT ENOUGH TO
WARRANT HEADLINES. AS THE FRONT SHIFTS SE EXPECT CONVERGENCE AND
INSTABILITY TO WEAKEN...WITH BEST DEEP LAYER SHEAR REMAINING
ACROSS THE N FA. THUS...SEVERE AND HEAVY RAIN POTENTIAL DIMINISHES
THROUGH THE NIGHT.

THU...COLD FRONT (AND ASSOCIATED PRECIP) SHOULD BE ACROSS THE
CENTRAL/SOUTHERN FA BY MORNING AND THROUGH THE FA BY LATE AFTERNOON.
SKIES LOOK TO CLEAR ACROSS A MAJORITY (EXCEPT FAR SOUTH) OF THE FA BY
AFTERNOON AND MAX TEMPS NEAR 80F REASONABLE.

SFC HIGH OVERHEAD WILL KEEP THE WX DRY FRI AND SAT AS W CONUS
UPPER RIDGE AGAIN BUILDS. EXPECT TEMPS TO INCREASE A BIT EACH
DAY WITH THIS PATTERN...BUT NOT QUITE AS HOT AS NOW.

.LONG TERM (SUN-WED)...PRETTY GOOD AGREEMENT IN
GFS/CANADIAN/ECMWF IN SHOWING UPPER RIDGE OVER THE FCST AREA SUN-
TUE WITH NEXT FRONT DUE TO MOVE THROUGH THE AREA ON WEDNESDAY.
TIMING DIFFERENCES DO EXIST...WITH MODELS WAVERING FROM A TUES
NIGHT TO A WED EVE FROPA. AIRMASS OUT AHEAD OF THIS FRONT WILL NOT
BE QUITE AS HOT NOR AS HUMID AS CURRENT AIRMASS AND MOST OF THE
JET ENERGY REMAINS WELL NORTH OF THE CANADIAN BORDER. THUS PCPN
CHANCES APPEAR MEAGER AT THIS POINT BUT DID GO WITH 20-30 POPS PER
HPC.

&&

.AVIATION...ISSUES TONIGHT INTO THURSDAY DEAL WITH TIMING THUNDER
CHANCES AND ANY POTENTIAL MVFR CIGS WITH CLOUDS THURSDAY MORNING
BEHIND THE FRONT. PCPN WITH FRONT IS POST FRONTAL EXPECTED TO MOVE
THRU GFK 06-12Z PERIOD AND THEN BJI-FAR 09-15Z TIME PERIOD...COULD
LAST A BIT LONGER. 850 MB MOISTURE IS NARROW WELL BEHIND FRONT IN
COOLER AIR BUT SOME POTENTIAL FOR 3000 FT CIGS THURSDAY MORNING
THRU EARLY AFTN. SOUTH WINDS WILL TURN LIGHT NR FRONT AND THEN
NORTHERLY BEHIND AT IT AT 10-15 KTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ001>009-013>017-
     022>024-027>032-040.

&&

TG/RIDDLE
Hazardous weather outlook, Jul 25, 10:04 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1104 AM CDT WED JUL 25 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261615-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1104 AM CDT WED JUL 25 2007

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER
NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
NORTH DAKOTA AND NORTHWEST MINNESOTA TONIGHT. THE MAIN THREATS
WILL BE HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
ARE LIKELY THIS EVENING AFTER 7 PM IN THE DEVILS LAKE BASIN...AND
HEAVY RAIN MAY CAUSE LOCALIZED FLOODING. THE STORMS WILL SLOWLY
SPREAD NORTH AND EAST INTO THE RED RIVER VALLEY AFTER SUNSET AND
CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING IN NORTHEAST NORTH
DAKOTA AND NORTHWEST MINNESOTA.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Ramsey

When
July 25, 5:40 PM CST
Where
Ramsey County, 2.08 mi N of Starkweather
Measured
0.75 in hail
Reported by
Public
Coordinates
48.480, -98.880

Hail, Cavalier

When
July 25, 5:45 PM CST
Where
Cavalier County, 1.95 mi SE of Alsen
Measured
1 in hail
Reported by
Public
Coordinates
48.610, -98.670

Hail, Cavalier

When
July 25, 5:50 PM CST
Where
Cavalier County, 1.95 mi SE of Alsen
Measured
0.88 in hail
Reported by
Public
Coordinates
48.610, -98.670

Hail, Ramsey

When
July 25, 6:00 PM CST to 6:10 PM CST
Where
Ramsey County, 1.54 mi WNW of Hampden
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
48.540, -98.680

The hail fell along the Ramsey and Cavalier County line. The report was made by NSSL SHAVE07 project personnel.

Hail, Cavalier

When
July 25, 6:02 PM CST to 6:10 PM CST
Where
Cavalier County, 4.18 mi S of Weaver
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
48.540, -98.710

The hail fell along the Ramsey and Cavalier County line. The report was made by NSSL SHAVE07 project personnel.

Hail, Ramsey

When
July 25, 6:11 PM CST
Where
Ramsey County, 3.83 mi ENE of Garske
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.400, -98.800

Nickel to quarter sized hail fell along with very heavy rain.

Thunderstorm Wind, Pembina

When
July 25, 6:18 PM CST
Where
Pembina County, 3.18 mi E of Neche
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.980, -97.460

Large tree branches and powerlines were blown down.

Thunderstorm Wind, Cavalier

When
July 25, 6:40 PM CST
Where
Cavalier County, 6.8 mi SSW of Loma
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.540, -98.580

Several large tree branches were broken off by the strong wind. The nearby Hampden RAWS mesonet site measured a peak wind of 56 mph at 634 pm CST.

Hail, Ramsey

When
July 25, 6:45 PM CST
Where
Ramsey County, 3.92 mi SSW of Edmore
Measured
0.75 in hail
Reported by
Public
Coordinates
48.370, -98.490

Thunderstorm Wind, Ramsey

When
July 25, 6:45 PM CST
Where
Ramsey County, 3.92 mi SSW of Edmore
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.370, -98.490

Tree branches up to 8 inches in diameter were broken off by the strong wind gusts.

Thunderstorm Wind, Pembina

When
July 25, 7:35 PM CST
Where
Pembina County, 3.59 mi NE of Glasston
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.740, -97.400

A large tree and numerous other large branches were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 46275, 46277, 46278, 46279, 46280, 46281, 46283, 46285, 46282, 46286, 46284.